New York, 2018Flash Flooding in New York, July 16, 2018
July 16, 2018 · NWS BGM · 2 events in 2 counties and zones
A cold front pushed into an unusually hot and humid airmass, triggering showers and thunderstorms with near-tropical downpours. Areas of slow moving, and repeating, thunderstorm activity contributed to flash and poor drainage urban flooding across central New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into an unusually hot and humid airmass, triggering showers and thunderstorms with near-tropical downpours. Areas of slow moving, and repeating, thunderstorm activity contributed to flash and poor drainage urban flooding across central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 6:45 PM EST, 2 hours earlier.
Area forecast discussion, Jul 16, 6:45 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
745 PM EDT Mon Jul 16 2018
.SYNOPSIS...
This afternoon will be hot and humid with isolated
thunderstorms. The best chance for thunderstorms will be late
tonight and Tuesday as a cold front moves through the region.
High pressure will bring cooler and less humid weather for
Wednesday through Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
250 pm update...
Only minor adjustments made to the forecast. Heat and humidity
today will break Tuesday with a cold front. So far today terrain
causing enough lift to create showers and thunderstorms. This
convection across the Poconos north through the Catskills to the
Upper Susquehanna Region. With light winds these storms are
moving little so heavy rain of over an inch has fallen in the
Poconos. Precipitable water amounts around 2 inches will
continue until the front goes through. Storms will continue to
back build creating a slow forward movement.
A weak short wave will move through the Finger Lakes this
evening helping to trigger some slow moving scattered showers
and thunderstorms. This area is in a drought so 1 to 2 inches of
rain shouldn't do much. This will act to prime the area for the
rain ahead of the front later.
With the humid air mass low temperatures will only fall to the
upper 60s and lower 70s.
The bigger show will be late tonight through Tuesday ahead of
the cold front. This will provide the forcing for the moisture
that is in place. Showers and thunderstorms will become
widespread late tonight in the Finger Lakes then move southeast
through the rest of the area by noon. Ending times will be
afternoon in western sections of CNY to early evening in the
Poconos.
Severe threat low but instability will be good with about 30 kts
of shear. Clearing is in question which will hinder heating.
Despite this some advection will get highs into the lower 80s.
Tuesday night will become mainly clear with dry advection from
the northwest behind the front. Temperatures will fall back to
closer to average with upper 50s and lower 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build into the region Wednesday then move
over the region on Thursday. Both days look rather sunny. The
airmass also will be quite cool and comfortable with highs in
the 70's after morning lows generally in the 50's. With the high
pressure over the region it will be a favorable setup for
radiational cooling so it would not be surprising for some
locations to fall into the mid and upper 40's. Thursday looks to
be only slightly warmer during the day than Wednesday.
Northwest winds Wednesday around 10 mph will decrease by
Thursday with the high pressure overhead.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday through Saturday:
Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Lows will
creep into the 60's Friday night with highs Friday back into
the 80's. Bumped the high temperatures upward a bit on Friday
given 925 mb temperatures modeled around 22-24C. Overall, the
pattern continues to slow slightly leading to a higher
probability of dry weather through Saturday but some high
clouds should be increasing during the day.
Saturday night through Monday:
The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC runs and a fair cluster of ensemble
members from those models actually have this trough become
neutral to negatively tilted by Sunday which would raise the
possibility for development of a coastal low in addition to the
upper level low over the Ohio Valley. Another question is if the
low forming along the coast will have any tropical
characteristics. Right now model tracks of any coastal low are
generally up the Mid-Atlantic coast in the Sunday and Monday
timeframe with several members showing a left turn into our
region as the ECMWF 12Z 7/16. Still a lot of model runs to sort
the details for next weekend. Clouds and rain should knock
highs down closer to 80 with muggy lows in the 60's each day.
This forecast undercut the blended guidance by a couple of
degrees each day with the highs.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Challenging forecast tonight with the scattered thunderstorms
ongoing and the potential for more widespread showers and storms
later tonight and Tuesday morning along the front...with
potentially additional storms around KAVP lingering into the
late morning and early afternoon hours. Conditions will likely
remain VFR this evening except in TS where brief periods of IFR
vsbys and MVFR cigs are possible. Showers and storms later
tonight and Tue morning will also bring flight conditions to
IFR-MVFR at times. Timing will be difficult to nail down...so
kept with the broad 06Z to about 16Z time frame. A few hours
later in KAVP. Conditions return to VFR Tue afternoon behind the
front with winds gusting to around 20 kt from the NW.
Outlook...
Tuesday night through Saturday...Mainly VFR. Maybe restrictions
in showers and thunderstorms late Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
036-037.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJT/TACHazardous weather outlook, Jul 16, 7:36 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
836 PM EDT Mon Jul 16 2018
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
836 PM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another round of thunderstorms on Tuesday may produce gusty winds
and locally heavy rainfall and localized flooding.
Hazardous weather is not expected from Wednesday to Sunday at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 16, 7:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 1 NE TABERG 43.31N 75.60W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON COAL HILL ROAD.
&&
CJHLocal storm report, Jul 16, 8:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG ROME 43.23N 75.49W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON JERVIS AVE NEAR CEMETARY.
&&
CJHLocal storm report, Jul 16, 8:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG TRENTON 43.28N 75.18W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON COOMBS ROAD NEAR HUGHES ROAD.
&&
CJHLocal storm report, Jul 16, 8:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
906 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG WEST LEE 43.31N 75.55W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON LEE CENTER TABERG ROAD.
&&
CJHSpecial weather statement, Jul 16, 8:06 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
906 PM EDT MON JUL 16 2018
NYZ044-045-170145-
Chenango NY-Cortland NY-
906 PM EDT MON JUL 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN CORTLAND AND
WEST CENTRAL CHENANGO COUNTIES UNTIL 945 PM EDT...
At 906 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to near Virgil. Movement was
southeast at 5 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Locations impacted include...
Cortland, Solon, Cincinnatus, McGraw, Marathon, Pitcher, Lapeer,
Pharsalia, Taylor and Lincklaen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4257 7568 4243 7610 4259 7623 4268 7584
TIME...MOT...LOC 0106Z 317DEG 6KT 4265 7582 4251 7622
MWG
Special weather statement, Jul 16, 8:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
931 PM EDT MON JUL 16 2018
NYZ022-024-170230-
Steuben NY-Chemung NY-
931 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CHEMUNG AND
SOUTHEASTERN STEUBEN COUNTIES UNTIL 1030 PM EDT...
At 930 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 11 miles northwest of Wellsboro, moving northeast at 25
mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Corning, Big Flats, Campbell, Caton, Lindley, Painted Post, Addison,
South Corning, Lawrenceville and Meads Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4231 7714 4203 7684 4200 7693 4200 7744
TIME...MOT...LOC 0130Z 234DEG 20KT 4189 7743
MWG
Flash Flood, Cortland
- When
- July 16, 8:45 PM EST to 10:45 PM EST
- Where
- Cortland County, 1.06 mi S of Homer to 0.93 mi NNE of Cortland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.615, -76.182
Torrential rainfall over a short period of time flooded numerous streets in the City of Cortland, including Main Street.
Flash Flood, Steuben
- When
- July 16, 9:38 PM EST to 9:45 PM EST
- Where
- Steuben County, 2.5 mi SW of Willeyville to 2.54 mi WNW of Willeyville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.002, -77.731
Heavy rain from thunderstorms caused water to flow across roadways and a bridge on County Route 124.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771194, 771198.